I have taken lortab on and off for years and sonmetimes have had the cough syrup with hydrodcodone in it but this time they gave me some with codeine in it and I am about to itch through the roof-- seems I remember along time ago tylenols #3 made me itch. What is the difference>
Hydrocodone and codiene are two totally different meds. Hydrocodone is an opiod and codiene is a narcotic.
Yes it is possible even though codeine and hydrocodone are both opioid / narcotic analgesics and very similar. It would be more likely that if you were allergic to one you would also be allergic to the other.
Have you considered that you could be allergic to an ingredient in the cough syrup?
The only way to be sure would be to have an allergy test.
Many opioids cause itching. It is a common side effect of opioids. It has to do with a histamine response by the body to the drug. Itching in itself does not mean there is an allergy. An allergy would be a rash accompanied by itching. You do not say that you have a rash so I am assuming what you are experiencing is the histamine response of the opioid drug. Each opioid can act a bit differently on the body. Codeine is derived from Morphine and hydrocodone is partially a synthetic drug (termed semi-synthetic) so this could be why one makes you itch when the other doesnt. Some people who need opioid medications to function in their ADL's or activities of daily living, find if they take an antihistamine it is helpful.
Also mamy people (including healthcare professionals who should know better) do not know what an allergy to a drug is. There are allergies then there are intolerances. A true allergy is swelling-hands, feet, face and most dangerously lips, tongue and throat. In fact, in a severe allergic reaction called anaphylactic reaction the throat closes off preventing the person from breathing and this can escalate rapidly and can be fatal! Anaphylactic response is worse when a person who is allergic is given a repeat dose or if the dose is higher but anaphylactic reactions can occur on the very first dose but is more common on the second or third because the body has had a chance to build up defenses against the substances. The second kind of allergy is a rash. The rash may or may not be itchy. Again, a person may not get the rash until after a repeat dose but allergies can come on at any time. Just itch on its own is not an allergy, neither is nausea or vomiting etc. These are intolerances. If a drug is truly needed to prevent death these intolerances can be controlled by treating the symptoms. In true allergic response there is no way the body can tolerate a dose at all and the drug must not be given because each exposure to the drug strengthens the allergic response.
BJ... a common side effect of opiods is itching. Codeine seems to make people itch more than others. If you do not have hives or swelling of your throat you most likely don't have allergy to the codeine just hypersensitive to the itching effect... have a blessed day...
The answer is YES.
Hydrocodone is a semi-synthetic opioid derived from thebaine and sometimes Codeine, and Codeine comes from methylated morphine.
So you can be allergic to one or even both depending on what derivative of hydrocodone you get.
I have been taking Tylenol #3 for years and my scalp has been itching ever since could this be a reaction to codeine
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 7 Feb 2010 • 1 answer
Updated 14 Jan 2011 • 1 answer
Updated 7 Feb 2013 • 2 answers
Updated 18 May 2016 • 1 answer
Updated 17 Jan 2019 • 1 answer